This isn't a question, just venting some frustration.
I was being pre-screened for a colonoscopy last week. First you sit through a presentation then you meet with a nurse. At the end of the session you can schedule a colonoscopy if you want one.
I wrote that I was HepC positive on the information sheet and that in the last 30 days all I'd taken was Tylenol. When the nurse saw that, she gave me a lecture in a round-about way. Said her husband had a friend who had HepC and nearly died and then got a liver transplant and is now HepC free. (Ya - I pointed out that getting a new liver doesn't eliminate the virus cause it is in your blood.) The nurse went on to say that this person would never take anything like Tylenol cause he is sooooo careful about his liver (implying I'm not.)
I told her my doc told me to take Tylenol and stay away from Ibuprofen - and then she went on about Ibuprofen being bad for you liver AND your kidneys. (Which I knew)
I know she was well meaning but I really don't need to hear any horror stories. I feel bad enough already and she made me feel worse. And I'm now avoiding Tylenol, which I really need this week.
I was always so confused about the whole, "it's okay to use Tylenol while on Tx" thing, because a few years ago, they were tellingusit was bad for our livers, but now My Doctor recommended it, instead of Ibuprofen, and she said, "no more than 4 per day, as in one every 6 hrs.
Well, right before I started my Tx, I had a head-ache, so I did an experiment, and tried taking a Tylenol (which I found hard to even find, at the drug-store, everything now seems to be motrin or aspirin) I ended up getting horrible muscle cramps, just like I did, in 2011, from Ibuprofen.
I had always tolerated Ibuprofen, before 2011, so I guess it had to do with the fact that I had so much inflammation in my liver, right before Tx.
How are your liver enzymes, are they elevated? If they are normal, then I dont think taking a Tylenol would be harmful, if you dont feel bad, aftwr taking one. Many people on Tx do take Tylenol, which is what is recommended to us, for Interferon aches/fever, etc. I think that well-meaning Nurse was just not up on the most recent recommendations.
First, this is a nurse. I love my nurses....but she is not qualified to prescribe treatment to you. She hasn't studied gastroenterology never mind hepatology. We'll assume she was trying to help. That is nice and all. But ignore her! She is clueless as far as hepatitis C, liver disease and what drugs can be used by different patients. Obviously from what you said she said she is not familiar with standard treatment protocols.
Second, what analgesic a person with hepatitis C can take is ONLY dependent of the amount of liver disease they have (assuming no other medical issues).
Do you have Cirrhosis? Stage 4 liver disease? If you don't you can take whatever you want within the dosage, time limits on the drug.
You can take your pick.
Of course no alcohol ever with NSAIDs or Tylenol at all as it speeds up liver damage and can also cause acute damage.
Okay, now if you have CIRRHOSIS then you should ONLY take Tylenol. Unless for some reason particular to you your doctor prescribes something else. Very, very rare.
NSAIDs can cause internal bleeding and kidney failure in patients with cirrhosis and portal hypertension.
So if you need a pain reliever it is fine if you take up to either 1,500 or 2,000 mg (take less than six 325 mg tablets each day) of Tylenol per day. This should only be for a short period of time. Not week after week, month after month. Ask you doctor what is the maximum dose per day.
"And I'm now avoiding Tylenol, which I really need this week. "
Don't avoid Tylenol based on the nurse's opinion. You doctor is in charge of treating you not a nurse. If you have any questions call your doctor. They know your health history and current health status the nurse of us don't. That is why the best source of information about your illness is your doctor. assuming you have a qualified doctor treating you.
I have had cirrhosis for over 5 years and been seeing a internationally known hepatologist at a transplant center. So I know this first hand beside reading it in every medical paper regarding care of cirrhotic patients.
That poor nurse is misinformed if she thinks her husband's friend will remain HCV-free indefinitely. The odds are not in his favour. You were courteous to not point out that:
Gastroenterol Hepatol (N Y). 2012 January; 8(1): 56–59.
How common is hepatitis C virus infection in liver transplant recipients?==>If a patient has active hepatitis C virus (HCV) infection at the time of liver transplantation, the infection will recur in almost all patients. Given that HCV infection is the most common indication for liver transplantation, this scenario is quite common in clinical practice.
...Chronic infection with HCV is a major cause of end-stage liver disease and a leading indication for orthotopic liver transplantation (OLT) worldwide. However, re-infection of the graft by HCV particles present in the blood stream is almost universal and at least 25% of patients will develop liver cirrhosis after transplantation within 5–10 years
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.